Increase in IVF complications causes fertility drug concerns
The increase in the number of women suffering serious complications with IVF treatments during 2015 has caused concerns about the use of potent fertility drugs.
New figures from the Human Fertilisation and Embryology Authority (HFEA) show that during 2015, 60 women were hospitalised diagnosed with severe ovarian hyperstimulation syndrome (OHSS). This represented a 40% increase on 2014. OHSS is caused when ovaries swell and begin to leak fluid. Symptoms include nausea, dehydration, swelling and pain in the abdomen, and the formation of blood clots in the legs.
Expert fertility doctors claim that the abnormal increase may be attributed to doctors giving the IVF patients more potent drugs to harvest a greater number of eggs. This practice is believed to increase the chances of the woman having a positive pregnancy. But Professor Geeta Nargund, senior consultant at London’s St George’s Hospital, states that OHSS is preventable, so there should never be an increase in women suffering from the condition – the number of OHSS cases should decrease.
Professor Nick Macklon of the University of Southampton, said of the HFEA figures, “We might reasonably expect that the trend in incidence should therefore be down rather than up, so I think there is likely to be a real cause rather than statistical artefact behind the rise. The overall numbers remain very low compared with the past, but I think there is a message in these data to remain vigilant about preventing OHSS by avoiding high dose stimulation where possible.”